Opioids

The World Health Organization estimates that 1 in 8 deaths worldwide result from tobacco, alcohol, or other substance abuse. The United States is experiencing an opioid crisis that has clinical and safety implications for EMS. The number of deaths from opioid abuse has been increasing since 1999. The CDC called opioid abuse an epidemic in 2012. The surge in use, abuse, and death is staggering. The mortality rate for synthetic opioids, other than methadone (e.g. fentanyl), increased 72% from 2014 to 2015. Some authorities opine that opioids have been over-prescribed. In 1999, opioids were prescribed at a rate of 1.8 kg/ 100,000 population. In 2010, it rose to 7.1kg/100,000 population. A survey of 125,000 heroin users revealed that 80% began their abuse with non-medical use of prescription pain relievers. The United States consumes 85% of the total world supply of natural and synthetic opiates.

The CDC defines drug addiction as: “a cluster of behavioral, cognitive, and physiological phenomena that may include a strong desire to take the drug, difficulties in controlling drug use (e.g., continuing drug use despite harmful consequences, giving a higher priority to drug use than other activities and obligations), and possible tolerance or physical dependence.” Addiction is clearly a disease process. There is ample neuroscientific evidence that addiction lasts beyond acute intoxication. The repeated use of addictive drugs changes motivational and reward circuits in the brain, which can have long-term effects. Naturally, the pre-frontal cortex becomes impaired in decision-making.  It is estimated that only 1 in 10 addicts receive specialized treatment.  Given these effects on the brain it is not surprising that the most vulnerable period for becoming addicted is when neuroplasticity is high and the pre-frontal cortex is not fully developed. However, don’t think that drug issues are confined to the young.  Elderly people are selling their prescription pain-killers.  In a county in Tennessee, a prosecutor reports 1 in 10 drug arrests involve the elderly.

Opiate abuse is popular because in addition to binding to mu receptors, opiates cause a flood of dopamine to be released. Dopamine is “happy juice”. It is involved in everything that feels good. The downside, as you well know, is that that mu receptor binding stops breathing.  As the natural neurochemistry is altered by abuse, people require new substances to experience desired effects. People seek out stronger heroin or adulterate it with synthetic opioids.  A combination of heroin, fentanyl, carfentanil, and U-4770 is called - “Gray Death”. It looks like concrete mixing powder. Chemists can’t figure out why it is gray. 

The lethal dose of fentanyl is estimated at 2 mg. That is the equivalent of 5-7 grains of salt. Fentanyl is 30-50 times more potent than heroin and 100 times more potent than morphine sulfate. Heroin goes for about $50,000 per kilogram, while fentanyl is $10,000 per kilogram. I first became familiar with carfentanil decades ago. Administrators at a zoo were aware that techs were experiencing respiratory arrest after needle-sticks in which no carfentanil was injected. The residue in the barrel of the needle was enough to cause apnea. Carfentanil is 100 times more potent than fentanyl and 10,000 times that of morphine sulfate. How do people get this stuff? Companies in China are selling carfentanil as a “research chemical” for $361 for 50 grams. That is tens of thousands of lethal doses.  It is sometimes shipped as “printing supplies”. Chemists enhance the potency of fentanyl by adding an oxygen molecule or shifting a methyl group. This skirts some laws because it is no longer “fentanyl”, but is extremely dangerous.

The epidemic is being fought by the widespread use of naloxone. State laws vary, but first responders, law enforcement officers, and drug users themselves are given access to Narcan.  In one city, librarians are taught to give it because the park adjacent to their building is popular among drug users. Naloxone is a pure opioid antagonist that competes and displaces narcotics at opioid receptor sites. It also causes the release of catecholamines. The release enhances withdrawal symptoms and contributes to the aggressiveness that may be seen with overdose reversal. The enhanced potency of substances of abuse may require the administration of multiple doses of naloxone. Intranasal naloxone receives much attention. A mucosal atomizing device is used to administer Narcan 2 mg. The effectiveness of intranasal Narcan was estimated at 63%-81% in one study. In another, only 8.8% needed additional antagonist. Narcan use is so pronounced that it is actually impacting the budgets of EMS providers.

Although the description of national events is useful, remember that drug abuse is local. Each community has what the DEA calls a “fentanyl footprint”, which may be applied to the entire drug abuse scenario. Know the substances which are being abused in your area, their names, and the manner in which they are used.  For example, in 2015, the national mortality among synthetic opiate abusers (not including methadone) was 3.1/100,000. For the same period in New York, for fentanyl and heroin, it was 22/100,000. The FDA recently requested Endo Pharmaceuticals to stop selling Opana ER. This is an opioid that was reformulated in 2012 so that it could no longer be crushed or snorted. Users began injecting in. Consequently, in 2015 there was an outbreak of hepatitis, HIV, and thrombotic mircoangiopathy in Indiana. The FDA determined that the risks outweighed the benefits.

In addition to users, first responders are at risk. The DEA published “Fentanyl: A Briefing Guide for First Responders”. It is available at dea.gov.

There is also a DEA Roll Call video for fentanyl available at dea.gov. First responders have sustained overdoses at scenes by inhalation and skin contact with powders. Note that fentanyl and related substance are designed to be absorbed by all means: injection, oral ingestion, application to mucous membranes, inhalation, and transdermal application. They are supplied as powder, pill, capsule, liquids, and blotter paper. In addition to the drug forms, money, pill processers, scales, drug paraphernalia, and environmental residues can be sources of contamination. Nasal sprays and eye drops may also be deadly.

 

How many times have you been dispatched as difficulty breathing and upon your arrival found the situation related to illicit drug use? It is vital on every call to do a scene size up before you enter. Look for loose powders, spray bottles, opened mail, or shipping containers with a return address from China.

Consider the need for law enforcement or HazMat. The DEA recommends that all first responders have an individual PPE kit which includes nitrile gloves, N-95 masks, sturdy eye protection, paper coverall and shoe covers, and naloxone injectors. Don’t use hand sanitizers, which may contain alcohol and increase absorption through the skin. An officer who wore gloves at the scene experienced an overdose after he removed his gloves and brushed some powder off his uniform. You need a mechanism in place for proper disposal of contaminated clothing and PPE.


References

  • Faul, M, Luric P, et al, “Multiple Naloxone Administrations Among Emergency Medical Service is Increasing”, Prehospital Emergency Care, Published online, May 8, 2017. Accessed May 16, 2017
  • Weiner, SG, Mitchell, PM, et al, “Use of Intranasal Naloxone by Basic Life Support Providers” Prehospital Care, Vol 2, #3, May/June 2017.
  • Department of Health and Human Services, “The Opioid Epidemic in the US”, www.hhs.gov accessed July 7, 2017
  • Drug Enforcement Agency, “Fentanyl: A Briefing Guide for First Responders”, www.dea.gov accessed June 23, 2017
  • McLaughlin, Kathleen, “Deadly Chemistry”, Science, 21 March 2017, Vol 355, Issue 6332.
  • Humphreys, K, Malenka, RC, et al, Science,23 June 2017, Volume 356, Issue 6344

 

 

The information provided in this article is intended for general informational purposes only and should not be considered as all encompassing, or suitable for all situations, conditions, and environments. Please contact us or your attorney if you have any questions.

For safety or risk management questions or suggestions, please contact Markel.

Email us